Alert archive / Alabama / Tornado Warnings in 2024
Tornado Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 15, 2024, 6:52 AM CDT for DeKalb County, Alabama. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2024, 6:52 AM CDT (11:52 UTC)
- Expired
- Mar 15, 2024, 7:15 AM CDT
- In force
- 23 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 68 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 6:53 AM CDT | TORNADO | 2 N Lakeview, AL | An NWS Storm Survey near Tenbroeck, Alabama determined an EF0 tornado occurred causing damage to a chicken house, pole barn, and a small barn. For more information, please reference the Public Information Statement. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 15, 4:43 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 2246 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
229
WFUS54 KHUN 151152
TORHUN
ALC049-151215-
/O.NEW.KHUN.TO.W.0003.240315T1152Z-240315T1215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
652 AM CDT Fri Mar 15 2024
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southern DeKalb County in northeastern Alabama...
* Until 715 AM CDT.
* At 652 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Fyffe, or 8 miles southwest of Rainsville, moving
east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Rainsville and Fyffe around 655 AM CDT.
Fort Payne around 705 AM CDT.
Other locations impacted by this tornadic thunderstorm include Pine
Ridge, Lebanon, Lakeview, Dog Town, Collbran, Guest, Adamsburg, Peeks
Corner, Desoto State Park, and Chigger Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3448 8558 3447 8557 3444 8558 3437 8563
3436 8566 3426 8577 3426 8581 3424 8581
3424 8585 3439 8606 3449 8598 3451 8595
3450 8556
TIME...MOT...LOC 1152Z 281DEG 34KT 3443 8597
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
302 follow-up statements
642
WWUS54 KHUN 151202
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
702 AM CDT Fri Mar 15 2024
ALC049-151215-
/O.CON.KHUN.TO.W.0003.000000T0000Z-240315T1215Z/
DeKalb AL-
702 AM CDT Fri Mar 15 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHEASTERN DEKALB COUNTY...
At 702 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Fyffe, or near Rainsville, moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Fort Payne around 710 AM CDT.
Other locations impacted by this tornadic thunderstorm include Pine
Ridge, Lebanon, Dog Town, Collbran, Guest, Adamsburg, Peeks Corner,
Desoto State Park, and Little River Canyon NP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3439 8592 3447 8586 3446 8557 3444 8558
3437 8563 3436 8566 3426 8577 3426 8581
3424 8581 3424 8582
TIME...MOT...LOC 1202Z 281DEG 34KT 3441 8585
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
30088
WWUS54 KHUN 151210
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
710 AM CDT Fri Mar 15 2024
ALC049-151220-
/O.EXP.KHUN.TO.W.0003.000000T0000Z-240315T1215Z/
DeKalb AL-
710 AM CDT Fri Mar 15 2024
...THE TORNADO WARNING FOR SOUTHEASTERN DEKALB COUNTY WILL EXPIRE AT
715 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Alabama.
Remember, a Severe Thunderstorm Warning still remains in effect for
DeKalb county until 730 AM.
&&
LAT...LON 3439 8592 3447 8586 3446 8557 3444 8558
3437 8563 3436 8566 3426 8577 3426 8581
3424 8581 3424 8582
TIME...MOT...LOC 1210Z 281DEG 34KT 3440 8578
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 15, 6:43 AM CDT, 9 minutes earlier.
Area forecast discussion, Mar 15, 6:43 AM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 643 AM CDT Fri Mar 15 2024 ...New AVIATION... .NEAR TERM... (Today) Issued at 351 AM CDT Fri Mar 15 2024 This evening into the early hours of Saturday morning, strong to severe thunderstorms, which accompanied a passing upper level system have moved north and east of the area. These storms (from reports we have received) produced up to quarter sized hail and rainfall amounts of around an inch across parts of the area. A brief break in the action has come to an end, as another area of more numerous showers and thunderstorms near from the NW. This line, creeping to the ESE was moving over parts of far NW Alabama as of this writing. A somewhat more stabilized lower atmosphere after the earlier activity, should help temper an overall severe potential in comparison to the earlier storms. We still cannot rule out a few strong to severe storms early this morning, as the line traverses the Tennessee Valley. The main threat will be locally heavy rainfall. Additional new rainfall totals range from over an inch to near 2.5 inches (heavier amounts west and lighter amounts east). The higher amounts of rain falling in areas that have received good dose earlier could have ponding of water and a small risk for flash flooding. Shower coverage should taper off from NW-SE during the mid and late morning. This afternoon, depending upon how much sun breaks through could result in redevelopment of more showers and possible storms. This occurring looks unlikely at this time. Otherwise, a slightly cooler day with highs in the mid to upper 60s - definitely cooler than the lower 80s most of the area experienced on Thursday. && .SHORT TERM... (Tonight through Monday) Issued at 351 AM CDT Fri Mar 15 2024 Late in the afternoon and this evening, a cold front should sweep in NW-SE manner across the area. The passage of this front should end rain chances in a similar manner in the early evening, as drier air filters in. Temperatures will take a turn downward, cooling into the mid 40s to around 50 by daybreak Saturday. Under decreasing clouds, more seasonably mild conditions with highs in the mid 60s. A disturbance riding along the front that moved to our south this morning, which will become stationary to our south will bring an increase in clouds, and lower end rain chances on Sunday. The best rain chances will occur near and south of the Tennessee River. Highs to start the new week should warm into lower 60s. These showers will come to an end Sun evening, as yet a strong cold front drives southward across the area. This front will bring colder air to the area, with lows tumbling into the mid/upper 30s. Under mostly sunny skies, highs on Monday will only rise to around 50. Monday is also the first day of astronomical spring, which begins late in the evening. && .LONG TERM... (Monday night through Thursday) Issued at 351 AM CDT Fri Mar 15 2024 The impact of the airmass change will be really felt Mon night, was lows chilling into the low/mid 20s. Given that our growing season is starting, more frost and/or freeze warnings will likely be needed early next week. Highs on Tuesday under sunny skies will again be chilly, in the mid to upper 50s. Not as cold Tue night with lows in the mid/upper 30s. Highs on Wednesday should warm back into the mid 60s. Another weak system nearing from the west will bring more clouds and lower end chances of showers on Thursday. Highs then should range in the mid/upper 60s. && .AVIATION... (12Z TAFS) Issued at 643 AM CDT Fri Mar 15 2024 A line of showers and thunderstorms as of TAF issuance had moved east of the terminals, from east of KCHA, to NW of KBHM, and near KTCL. Thunder at KHSV should end by 15/1400Z. Light showers this morning should end in the late morning, with MVFR (at times reduced to IFR) should continue into the overnight. With an MVFR cloud deck remaining and light winds, did not include fog/mist this issuance. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...RSB SHORT TERM....RSB LONG TERM....RSB AVIATION...RSB
In the hours before
Local storm report, Mar 15, 2:17 AM CDT, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
217 AM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM Tstm Wnd Dmg 3 SSE Red Bay 34.40N 88.12W
03/14/2024 Franklin AL Emergency Mngr
Tree down on power lines. Time estimated
from radar.
&&Special weather statement, Mar 15, 4:02 AM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
402 AM CDT Fri Mar 15 2024
ALZ001>007-009-150945-
Lawrence AL-Madison AL-Morgan AL-Lauderdale AL-Franklin AL-
Limestone AL-Colbert AL-Jackson AL-
402 AM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...NORTHERN
MADISON...LIMESTONE...EASTERN LAUDERDALE...COLBERT...FRANKLIN...
NORTHWESTERN MORGAN AND LAWRENCE COUNTIES THROUGH 445 AM CDT...
At 402 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Ardmore to near Belmont.
Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Decatur, Madison, Florence, Athens, Muscle Shoals,
Russellville, Sheffield, Tuscumbia, and Moulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3460 8814 3500 8735 3499 8613 3430 8728
3432 8817
TIME...MOT...LOC 0902Z 282DEG 36KT 3496 8708 3450 8814
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special weather statement, Mar 15, 4:45 AM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
445 AM CDT Fri Mar 15 2024
ALZ003>007-009-016-151030-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-Cullman AL-
Jackson AL-
445 AM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...MADISON...
LIMESTONE...NORTHWESTERN CULLMAN...EASTERN FRANKLIN...MORGAN AND
LAWRENCE COUNTIES THROUGH 530 AM CDT...
At 444 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Harvest to near Hackleburg. Movement was
east at 60 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Russellville,
Moulton, Moores Mill, Meridianville, and Redstone Arsenal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northeastern and northwestern Alabama.
&&
LAT...LON 3457 8759 3457 8752 3462 8750 3499 8687
3497 8576 3451 8653 3454 8655 3449 8656
3415 8711 3430 8711 3432 8801
TIME...MOT...LOC 0944Z 278DEG 50KT 3482 8681 3431 8779
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
30Special weather statement, Mar 15, 5:31 AM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
531 AM CDT Fri Mar 15 2024
ALZ004>009-016-151115-
Marshall AL-Lawrence AL-Madison AL-Morgan AL-Limestone AL-Cullman AL-
Jackson AL-
531 AM CDT Fri Mar 15 2024
...STRONG THUNDERSTORMS WILL IMPACT MARSHALL...JACKSON...MADISON...
SOUTHEASTERN LIMESTONE...CULLMAN...MORGAN AND SOUTHEASTERN LAWRENCE
COUNTIES THROUGH 615 AM CDT...
At 531 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of New Market to near Double
Springs. Movement was east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Decatur, Madison, Cullman, Scottsboro, Hartselle,
Guntersville, Arab, Bridgeport, and Moores Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
north central, northeastern and northwestern Alabama.
&&
LAT...LON 3389 8701 3390 8710 3399 8715 3399 8711
3430 8711 3430 8732 3499 8651 3498 8561
3421 8641 3426 8644 3425 8652 3412 8660
3409 8668 3409 8669 3405 8668 3398 8676
3391 8692 3387 8693 3386 8699
TIME...MOT...LOC 1031Z 286DEG 22KT 3489 8630 3412 8742
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Local storm report, Mar 15, 6:04 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Huntsville AL
604 AM CDT Fri Mar 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM Tstm Wnd Dmg 3 SW Hartselle 34.40N 86.97W
03/15/2024 Morgan AL Emergency Mngr
Tree down on residence along Guy Roberts
Road.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:02 PM CDT | Special Weather Statement | HUN | Franklin | 43 min |
| Mar 14, 7:07 PM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Mar 14, 7:28 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 32 min |
| Mar 14, 7:49 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 26 min |
| Mar 14, 8:14 PM CDT | Special Weather Statement | HUN | Lauderdale | 46 min |
| Mar 14, 8:29 PM CDT | Special Weather Statement | HUN | Franklin | 46 min |
| Mar 14, 9:00 PM CDT | Special Weather Statement | HUN | Colbert | 30 min |
| Mar 14, 9:21 PM CDT | Special Weather Statement | HUN | Madison | 24 min |
| Mar 14, 9:31 PM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| Mar 14, 9:38 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale | 37 min |
| Mar 14, 10:00 PM CDT | Special Weather Statement | HUN | Franklin, Lawrence | 45 min |
| Mar 14, 10:10 PM CDT | Special Weather Statement | HUN | Limestone | 35 min |
| Mar 14, 10:19 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 26 min |
| Mar 14, 10:43 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 32 min |
| Mar 14, 10:44 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Morgan | 31 min |
| Mar 14, 10:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lawrence | 28 min |
| Mar 14, 11:14 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 31 min |
| Mar 14, 11:15 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone | 16 min |
| Mar 14, 11:23 PM CDT | Special Weather Statement | HUN | Madison | 37 min |
| Mar 14, 11:39 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 36 min |
| Mar 14, 11:51 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 24 min |
| Mar 15, 12:34 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 26 min |
| Mar 15, 12:59 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 16 min |
| Mar 15, 1:15 AM CDT | Severe Thunderstorm Warning | HUN | Jackson | 30 min |
| Mar 15, 4:02 AM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lawrence, Limestone, Madison | 43 min |
| Mar 15, 4:45 AM CDT | Special Weather Statement | HUN | Lawrence, Limestone, Madison, Morgan | 45 min |
| Mar 15, 5:31 AM CDT | Special Weather Statement | HUN | Cullman, Jackson, Madison, Marshall, Morgan | 44 min |
| Mar 15, 5:53 AM CDT | Tornado Warning | HUN | Jackson | 21 min |
| Mar 15, 6:07 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, DeKalb, Jackson, Madison, Marshall, Morgan | 53 min |
| Mar 15, 6:59 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb | 31 min |
| Mar 15, 7:32 AM CDT | Areal Flood Warning | HUN | Madison | 15 hr |
| Mar 15, 8:51 AM CDT | River Flood Warning | HUN | Madison | 25 hr |
| Mar 15, 8:57 AM CDT | River Flood Warning | HUN | Jackson, Madison, Marshall | 14 hr |
Nearby
Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.